Nexium extinguished my heartburn, but do I still have acid reflux?by Todd Eisner Patient Expert
Is it acid reflux or bile reflux?**Q: I had been experiencing a lot of heartburn but that seems to have decreased with [ Nexium**](http://www.healthcentral.com/acid-reflux/find-drug-1162-150.html). I still however, get a lot of regurgitation of liquid into my throat. Is this acid reflux?
A: As your heartburn has improved, while the regurgitation can still be related to acid, you may also be refluxing bile. While this is more common in patients that have had prior surgery of the upper gastrointestinal tract, it can also occur after gallbladder surgery, ulcer disease and previous damage to the pylorus (of the stomach). Bile reflux is frequently associated with acid reflux, and can cause damage to both the stomach (gastritis) and the esophagus (esophagitis).
Causes and TreatmentThe treatment of bile reflux typically involves medication that either results in an increased flow of bile through the digestive tract (such as Urso), or that binds the bile ( Carafate). You should check with your doctor about the possibility of you having bile reflux.
Other possibilities should be considered as well. In addition to reflux, both acid and bile, motility disorders of the stomach can cause regurgitation of liquid up the esophagus. The treatment of gastroparesis involves ingesting of frequent small meals, preferably of low fiber content. Prokinetic agents such as Reglan, Erythromycin and Domperidone are used. Newer, still experimental treatments include Electrical Gastric Stimulation and injection of Botulinum Toxin (BoTox) to relax the muscles of the pylorus. In gastroparesis, the muscles of the stomach do not contract normally, and therefore prevents your stomach from emptying. This can result in regurgitation, nausea and even vomiting. Patients usually feel full soon after eating.
The most common cause for gastroparesis is diabetes, in which the nerves that stimulate gastric motility are effected. Other causes are medications such as narcotics, calcium channel blockers and tricyclic antidepressants. Previous surgeries of the upper gastrointestinal tract can injure the Vagus nerve and therefore cause problems in gastric emptying, even years after the surgery. Chemotherapy, in addition to causing nausea on a central basis, often causes nausea and vomiting due to their effect on gastric emptying emptying and result in gastroparesis. Rarer causes are hypothyroidsm, scleroderma and Parkinson's disease.
You should check with your doctor about gastroparesis possibly contributing to your symptoms of regurgitation.
What is Achalasia and how is it treated?** Q:** I have been experiencing a lot of regurgitation of food of late, and thought that I was having acid reflux. My primary doctor thinks I have Achalasia. I have an appointment with a gastroenterologist in a few weeks. What exactly is Achalasia, and what can I expect?
A: Achalasia is an esophageal motility disorder. There is an absence of muscular contractions in the lower half of the esophagus and a failure of the valve at the bottom of the esophagus to open and let food into the stomach. People with achalasia experience progressive difficulty in eating solid food and drinking liquids. They often experience regurgitation, and sometimes have chest pain. People with achalasia also sometimes lose weight when their condition becomes advanced. While it is unclear what causes Achalasia, there appears to be a degeneration of the nerves in the esophageal muscles.
While upper GI endoscopy and barium esophagrams will likely be performed to rule out other causes of your symptoms including gastroesophageal reflux disease (GERD) and esophageal cancer and stomach cancer, the best test to diagnose Achalasia is an esophageal manometry. A small tube is passed down the patient's nose and into the stomach. As it is slowly pulled back up into the esophagus, you will be asked to swallow small sips of water and the tube will measure the pressures in your esophagus to assess the strength and coordination of contractions of the esophageal muscles.
The treatment of Achalasia falls into three categories:
Pneumatic dilation. This involves placing a balloon in the esophagus and forcefully expanding it, tearing the muscles of the valve so that the valve no longer obstructs passage of food from the esophagus into the stomach. This has a 75% chance of relieving symptoms for a period of years, but has a 3% risk of rupturing the esophagus. If esophageal rupture occurs, then emergency surgery is necessary to repair the rupture and then treat the achalasia surgically.
BoTox Injection. Injected into the esophagus, the BoTox paralyzes the muscles of the valve between the esophagus and stomach, permitting food to pass from the esophagus into the stomach. Over 60% of people who have this therapy get substantial relief of symptoms for at least one year. Both of these procedures are done via an upper GI endoscopy.
Surgery. At surgery, the muscles of the valve between the esophagus and stomach are cut, permitting food to pass from the esophagus into the stomach. Since the early 1990s the operation has been done laparoscopically, allowing patients to go home much earlier, often the day after surgery. Almost 95% of patients who have surgery for achalasia experience relief of symptoms for many years after the operation.
If you are diagnosed with Achalasia, you should discuss with your doctor which treatment option is best for you. Remember to speak with your physician about your symptoms and treatments. My blog is not for individual treatment or practice.
We hope you find this general medical and health information useful, but this Q&A is meant to support and NOT replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor.